Includes Expert Content
The IUD
avatar
An_250097 posted:
I have had the IUD in place for almost five years. I am just five months short of having it removed. I am all of a sudden having a period for the first time since the year I had it put in. I do not have health insurance and I do not know if I should go to the Dr. or not. I need some advice.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: I am assuming that your current IUD is the "Mirena" type with synthetic progesterone in the device. If this is the case then absent periods can be a normal side effect.

Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. The progesterone/progestin in Mirena is a very low dose but it is right next to the lining of the uterus.

When Mirena is first inserted the dose released is 20 micrograms daily. By the end of year 5 the daily dose is down to 10 micrograms daily. Thus it MIGHT be that your return of bleeding simply means that you are now having a slightly thicker lining so there is something to bleed.

Other causes for erratic bleeding can include a new infection with gonorrhea or chlamydia. If you are in a monogamous relationship this is unlikely.

Since you are coming up on your five year mark you should consider seeing your local county family planning clinic for a consult. Here is a link to a information about Mirena's effectiveness if left in place for over five years. Your own GYN can help interpret this information specific to your personal health history:

http://www.managingcontraception.com/qa/questions.php?questionid=3407

Yours,
Jane